Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 138, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 16, 2018, 9:53 PM MDT for 5 counties in Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 9:53 PM MDT (03:53 UTC)
- Expired
- Jul 16, 2018, 10:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Banner County, NE, Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 159 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:30 PM MDT | TSTM WND DMG | Melbeta, NE | LARGE TREE LIMBS DOWN IN MELBETA. REPORT RECEIVED VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2518 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
493
WUUS55 KCYS 170353
SVRCYS
NEC007-013-123-157-165-170430-
/O.NEW.KCYS.SV.W.0138.180717T0353Z-180717T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
953 PM MDT MON JUL 16 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southern Box Butte County in the Panhandle of Nebraska...
Eastern Scotts Bluff County in the Panhandle of Nebraska...
Morrill County in the Panhandle of Nebraska...
Eastern Banner County in the Panhandle of Nebraska...
Southeastern Sioux County in the Panhandle of Nebraska...
* Until 1030 PM MDT.
* At 952 PM MDT, severe thunderstorms were located along a line
extending from 11 miles north of Lake Alice to Minatare to 6 miles
southeast of Harrisburg, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alliance, Bridgeport, Bayard, Minatare, Lake Minatare Campground,
Alliance Airport, Northport, Chimney Rock State Park, Bridgeport
State Recreation Area, Angora, Kilpatrick Lake, The Intersection Of
Highway 385 And 92, Court House And Jail Rocks, Berea, Moomaws
Corner, Redington, Lake Minatare, South Bayard Junction, The
Intersection Of Highway 385 And L62 and Melbeta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 10280 4190 10277 4147 10301 4143 10369
4180 10354 4220 10361
TIME...MOT...LOC 0352Z 259DEG 46KT 4214 10353 4181 10348 4147 10368
HAIL...<.75IN
WIND...60MPH
$$
Lyons1 follow-up statement
147
WWUS55 KCYS 170422
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1022 PM MDT MON JUL 16 2018
NEC007-013-123-157-165-170430-
/O.CON.KCYS.SV.W.0138.000000T0000Z-180717T0430Z/
Box Butte NE-Scotts Bluff NE-Morrill NE-Banner NE-Sioux NE-
1022 PM MDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN BOX BUTTE...EASTERN SCOTTS BLUFF...MORRILL...
NORTHEASTERN BANNER AND SOUTHEASTERN SIOUX COUNTIES...
At 1021 PM MDT, severe thunderstorms were located along a line
extending from near Berea to near Angora to near Redington, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bridgeport, Bayard, Northport, Chimney Rock State Park, Bridgeport
State Recreation Area, Angora, The Intersection Of Highway 385 And
92, Court House And Jail Rocks, Moomaws Corner, Redington, South
Bayard Junction, The Intersection Of Highway 385 And L62 and McGrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4206 10287 4173 10287 4164 10291 4148 10301
4147 10301 4146 10355 4209 10342
TIME...MOT...LOC 0421Z 259DEG 46KT 4220 10309 4187 10304 4153 10324
HAIL...<.75IN
WIND...60MPH
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:06 PM MDT, 7 hours 47 minutes earlier.
Area forecast discussion, Jul 16, 2:06 PM MDT, 7 hours 47 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 206 PM MDT Mon Jul 16 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 200 PM MDT Mon Jul 16 2018 Convection has been confined mainly to the Snowy Range early this afternoon with some weak showers persisting farther north. Satellite showed an approaching shortwave with some convection developing over western Wyoming. Expect showers and storms to spread into the western parts of the CWA by late this afternoon and move over the plains through much of this evening. Best instability looks to be over northern parts of the CWA and expect this area to get the strongest storms, mainly this evening as suggested by the HRRR and NAM. Showers and storms likely to persist through tonight over the Nebraska Panhandle as the shortwave passes by. Similar pattern across the area Tuesday with the next shortwave likely to kick off another round of convection especially over the plains. Some strong to severe storms possible again with instabilities from 1500-2500 J/kg progged over the plains Tuesday afternoon and evening. Drier air then moves into the area Tuesday night with monsoonal moisture being shunted to the south with a warm and dry day Weds. .LONG TERM...(Thursday through Monday) Issued at 200 PM MDT Mon Jul 16 2018 Center of upper ridge west of the Four Corners will gradually drift east and amplify over the Rockies and High Plains through Saturday. Upper shortwave trough tracking east across the Northern Rockies and Plains will suppress the ridge to the south Sunday and Monday. After a rather warm Thursday, a dry frontal passage late Thursday will bring slightly cooler temperatures Friday. A warm up returns Saturday as 700mb temperatures rise to near 20 deg Celsius. A lee surface trough sets up across the high plains Saturday afternoon, which may focus isolated late day convection, as well as over the Snowy/Sierra Madre mountains. Another front pushes southeast across the CWA Sunday afternoon, with focus for widely scattered convection along and south of I-80 in southeast WY. High temperatures Monday will be closer to seasonal normals with highs in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday morning) Issued at 1147 AM MDT Mon Jul 16 2018 Residual MVFR CIG at KSNY will become VFR by 20Z. Few SHRA/TS have formed during the morning along a weak outflow boundary across east- central WY. Convection will redevelop over the higher terrain of southeast WY by mid-afternoon, and intensify while spreading east during the late afternoon and evening. With the exception of KRWL. have VCTS after 21Z at KLAR and KCYS, with VCTS or prevailing -TSRA for the NE Panhandle after 06Z. Isolated strong/severe TSRA with hail, strong winds and turbulence will be possible east of the Laramie Range after 22Z. && .FIRE WEATHER... Issued at 200 PM MDT Mon Jul 16 2018 Fire weather concerns should stay fairly low through the week with warm conditions continuing. There will be scattered to numerous showers and thunderstorms into this evening, and again on Tuesday as a couple disturbances pass across the region. Drier conditions are then expected across the area Wednesday through Friday as monsoonal moisture is cut off for a time. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...MAJ AVIATION...MAJ FIRE WEATHER...RE
Hazardous weather outlook, Jul 16, 4:14 AM MDT, 17 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 414 AM MDT Mon Jul 16 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-171015- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 414 AM MDT Mon Jul 16 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms this afternoon and evening north of a Lander to Cheyenne line with a marginal risk of severe thunderstorms south of this line. Thunderstorms will develop early this afternoon over the mountains and higher terrain of southeast Wyoming, with storms spreading further east and increasing in coverage and intensity late this afternoon and especially this evening. Some of the thunderstorms, especially in the slight risk area, may become severe late this afternoon and this evening with the primary threats being strong wind gusts over 60 mph and heavy rain, with hail possible as well. Thunderstorms will be most numerous during the evening hours east of a Douglas to Kimball line. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms are expected again Tuesday afternoon and evening, with a few strong to severe thunderstorms possible in the afternoon and evening east of a Lusk to Cheyenne line. .Spotter information statement... Your National Weather Service Cheyenne team would appreciate any reports of strong wind, heavy rain or hail this afternoon and evening from thunderstorms. Rubin
In the hours before
Special weather statement, Jul 16, 6:02 PM MDT, 3 hours 51 minutes before
Special Weather Statement National Weather Service Cheyenne WY 602 PM MDT MON JUL 16 2018 WYZ101-102-170045- Converse County Lower Elevations WY-Niobrara County WY- 602 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 645 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Manning Ranch, or 20 miles east of Douglas, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Keeline and Lost Springs. LAT...LON 4281 10515 4296 10499 4285 10456 4261 10491 TIME...MOT...LOC 0002Z 302DEG 13KT 4284 10500 Lyons
Special weather statement, Jul 16, 6:12 PM MDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT MON JUL 16 2018
NEZ002-003-170100-
Box Butte NE-Dawes NE-
612 PM MDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 700 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hay Springs, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.
LAT...LON 4243 10299 4273 10308 4280 10279 4278 10277
4245 10277 4244 10275
TIME...MOT...LOC 0012Z 322DEG 10KT 4270 10283
LyonsSpecial weather statement, Jul 16, 7:06 PM MDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Cheyenne WY 706 PM MDT MON JUL 16 2018 WYZ103-105-106-115-116-170145- Shirley Basin WY-South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY-Laramie Valley WY- 706 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WESTERN PLATTE COUNTIES UNTIL 745 PM MDT... At 706 PM MDT, Doppler radar was tracking a strong thunderstorm over Wheatland Reservoir 3, or 39 miles west of Wheatland, moving southeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wheatland Reservoir 3. LAT...LON 4186 10584 4203 10574 4189 10520 4164 10536 TIME...MOT...LOC 0106Z 294DEG 20KT 4192 10571 Lyons
Special weather statement, Jul 16, 7:38 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Cheyenne WY 738 PM MDT MON JUL 16 2018 NEZ002-003-095-096-170230- Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE- 738 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE... SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 830 PM MDT... At 738 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Agate Bed National Monument, or 38 miles southwest of Chadron. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Box Butte...southwestern Dawes and east central Sioux Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4255 10372 4259 10353 4242 10338 4237 10371 TIME...MOT...LOC 0138Z 343DEG 4KT 4250 10362 Lyons
Special weather statement, Jul 16, 9:00 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Cheyenne WY 900 PM MDT MON JUL 16 2018 NEZ054-055-170345- Kimball NE-Cheyenne NE- 900 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND EASTERN KIMBALL COUNTIES UNTIL 945 PM MDT... At 900 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Pawnee Buttes, or 21 miles south of Kimball, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Potter, Dix and Kimball Airport. This includes Interstate 80 in Nebraska between mile markers 22 and 44. LAT...LON 4100 10390 4133 10352 4114 10308 4101 10318 TIME...MOT...LOC 0300Z 229DEG 23KT 4093 10377 Lyons
Special weather statement, Jul 16, 9:21 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
921 PM MDT MON JUL 16 2018
NEZ003-019>021-054-055-096-WYZ108-119-170400-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Box Butte NE-Morrill NE-
South Sioux NE-Banner NE-Goshen County WY-East Laramie County WY-
921 PM MDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...SCOTTS
BLUFF...NORTHWESTERN CHEYENNE...NORTHWESTERN KIMBALL...SOUTHWESTERN
MORRILL...BANNER...SOUTHERN SIOUX...SOUTHEASTERN GOSHEN AND EASTERN
LARAMIE COUNTIES UNTIL 1000 PM MDT...
At 921 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrill to 8 miles northeast of Albin to 7
miles south of Oliver Reservoir. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Scottsbluff, Kimball, Gering, Mitchell, Terrytown, Morrill, Minatare,
Lyman, Potter, Oliver Campground, Wildcat Hills State Recreation
Area, Stegall, Wildcat Hills Campground, Oliver Reservoir, Hubbard
Hill, Harrisburg, Lake Minatare, Lake Minatare Campground, Chimney
Rock State Park and Scotts Bluff National Monument.
This includes Interstate 80 in Nebraska between mile markers 5 and
23, and between mile markers 42 and 45.
LAT...LON 4212 10340 4157 10330 4116 10318 4130 10350
4101 10389 4148 10409 4203 10414
TIME...MOT...LOC 0321Z 264DEG 28KT 4193 10396 4148 10397 4111 10384
LyonsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:12 PM MDT | Special Weather Statement | CYS | Dawes | 48 min |
| Jul 16, 6:57 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 48 min |
| Jul 16, 7:17 PM MDT | Flash Flood Warning | CYS | Dawes | 3 hr |
| Jul 16, 7:38 PM MDT | Special Weather Statement | CYS | Sioux | 52 min |
| Jul 16, 7:43 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 32 min |
| Jul 16, 7:56 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 49 min |
| Jul 16, 8:15 PM MDT | Flash Flood Warning | CYS | Box Butte, Dawes, Sioux | 3 hr |
| Jul 16, 9:00 PM MDT | Special Weather Statement | CYS | Kimball | 45 min |
| Jul 16, 9:07 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 38 min |
| Jul 16, 9:21 PM MDT | Special Weather Statement | CYS | Banner, Kimball, Scotts Bluff | 39 min |
| Jul 16, 9:30 PM MDT | Areal Flood Advisory | CYS | Scotts Bluff | 5 hr |
| Jul 16, 10:21 PM MDT | Areal Flood Advisory | CYS | Box Butte, Dawes | 9 hr |
| Jul 16, 10:28 PM MDT | Areal Flood Advisory | CYS | Banner, Cheyenne, Kimball, Morrill, Scotts Bluff | 3 hr |
| Jul 16, 10:31 PM MDT | Special Weather Statement | CYS | Cheyenne, Morrill | 44 min |
| Jul 17, 3:22 AM MDT | Flash Flood Watch | CYS | Banner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more | 19 hr |
| Jul 17, 4:13 PM MDT | Special Weather Statement | CYS | Banner, Kimball | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.